Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 67, NWS Topeka, KS

May 12, 2005Marshall County, Nemaha County, Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 12, 2005, 2:44 PM CDT for Marshall County, Nemaha County, Pottawatomie County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 2:44 PM CDT (19:44 UTC)
Expired
May 12, 2005, 3:30 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:35 PM CDTSevere Thunderstorm WatchSPC7 hr
May 12, 1:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 418 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
418 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 121943
SVRTOP
KSC117-131-149-122030-
/O.NEW.KTOP.SV.W.0067.050512T1944Z-050512T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
244 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS
  WESTERN NEMAHA COUNTY IN NORTHEAST KANSAS
  NORTH CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 330 PM CDT

* AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BLAINE...OR ABOUT 21 MILES NORTHEAST OF
  MANHATTAN...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHEATON...
  LILLIS...
  VERMILLION...
  CENTRALIA...
  BAILEYVILLE...
  SENECA...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3944 9656 3937 9635 3978 9591 3992 9618

$$
2 follow-up statements
000 
WWUS53 KTOP 122001
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT THU MAY 12 2005

KSC117-131-149-122030-
/O.CON.KTOP.SV.W.0067.000000T0000Z-050512T2030Z/
NEMAHA-MARSHALL-POTTAWATOMIE-
302 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM CDT FOR NORTH
CENTRAL POTTAWATOMIE...EASTERN MARSHALL AND WESTERN NEMAHA
COUNTIES...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF FRANKFORT...OR
ABOUT 18 MILES SOUTHEAST OF MARYSVILLE...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
LILLIS...FRANKFORT...VERMILLION...BAILEYVILLE...BERN...ONEIDA...
AXTELL...BEATTIE...CENTRALIA AND SENECA.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3959 9668 3937 9636 3978 9591 3999 9593
      3997 9638

$$
000 
WWUS53 KTOP 122025
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU MAY 12 2005

KSC117-131-149-122035-
/O.EXP.KTOP.SV.W.0067.000000T0000Z-050512T2030Z/
NEMAHA-MARSHALL-POTTAWATOMIE-
325 PM CDT THU MAY 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL POTTAWATOMIE...
EASTERN MARSHALL AND WESTERN NEMAHA COUNTIES EXPIRES AT 330 PM CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3959 9668 3937 9636 3978 9591 3999 9593
      3997 9638

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:46 AM CDT, 10 hours 58 minutes earlier.

Area forecast discussion, May 12, 3:46 AM CDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT THU MAY 12 2005

.DISCUSSION...
HAVE FOCUSED ON THE SHORT TERM WITH THE MAIN CONCERN BEING THE
FRONTAL POSITION AND PRECIP AMOUNTS.

MODELS ARE SHOWING A BETTER CONSENSUS IN THE POSITION AND TIMING OF
THE FRONTAL BOUNDARY THIS MORNING...WHICH IS SLOWING MOVING EAST
ACROSS WESTERN KS AT 08Z. THIS BOUNDARY IS EXPECTED TO STALL ACROSS
CENTRAL KS TODAY AND MOVE VERY LITTLE THROUGH TONIGHT. ADDITIONALLY
AN UPPER LEVEL JET MAX WILL MOVE ACROSS WESTERN KS AS A SHORTWAVE
EJECTS FROM THE BASE OF THE CLOSED LOW. THIS WILL PLACE THE FORECAST
AREA UNDER THE RIGHT ENTRANCE REGION OF THIS JET STREAK AIDING IN
UPPER LEVEL DIFFLUENCE AND VERTICAL MOTION. WITH THE LOW LEVEL JET
SUSTAINING MOISTURE CONVERGENCE ALONG THIS BOUNDARY TONIGHT AND PWS
POOLING AROUND 1.5 INCHES...HEAVY RAINS ARE POSSIBLE THIS EVENING.
AGREE WITH HPC/S EXCESSIVE RAINFALL DISCUSSION AND HAVE DECIDED TO
ISSUE A FLOOD WATCH BEGINNING THIS AFTERNOON AND CONTINUING
OVERNIGHT. THE MAIN CONCERN IS FOR CONVECTION TO TRAIN OVER THE SAME
AREAS WERE RAINFALL AMOUNTS COULD EXCEED 2 INCHES. HAVE FOLLOWED
PRETTY CLOSELY WITH HPC/S QPF FORECAST WHICH HAS AN AXIS OF RAINFALL
ACROSS THE CENTER OF THE FORECAST AREA OF 2 TO 3.25 INCHES BY FRIDAY
EVENING.

AS FOR SEVERE WEATHER...MODELS INDICATE THAT IF WE ARE ABLE TO WARM
UP THERE SHOULD BE ENOUGH INSTABILITY AND DEEP LAYER SHEAR FOR SOME
STORMS TO PRODUCE LARGE HAIL. THINK THAT THE BEST AREA FOR THE
INSTABILITY TO BE REALIZED SHOULD BE ACROSS EAST CENTRAL KS. THERE
SHOULD BE MORE SUNSHINE OVER EAST CENTRAL KS TODAY. HOWEVER THINK
THE BOUNDARY SHOULD STAY MAINLY WEST OF THE AREA. THE TORNADO THREAT
DOES NOT LOOK AS HIGH FOR TODAY. SURFACE WINDS ARE NOT EXPECTED TO
BE AS BACKED AS THEY WERE ACROSS THE NORTHERN COUNTIES YESTERDAY.
THAT DOES NOT MEAN THAT LOCAL STORM SCALE FEATURES MAY ENHANCE LOW
LEVEL WINDS.

TEMPERATURES FROM THE PREVIOUS FORECAST SEEM PRETTY REASONABLE. DID
ADJUST TEMPS DOWN FOR FRIDAY AND SATURDAY. ON FRIDAY THINK CLOUDY
SKIES AND RAINFALL WILL PREVENT HIGHS FROM WARMING UP TO MUCH AND
HELD HIGHS IN THE MID 60S FOR MOST AREAS. ADDITIONALLY CAA SHOULD BE
ON THE INCREASE DURING THE DAY AS THE FRONT MOVES SOUTH. WITH THINGS
CLEARING OUT FRIDAY NIGHT AND SURFACE RIDGING OVER THE AREA
SATURDAY...LOWERED MIN TEMPS INTO THE MID 40S.

DID NOT MAKE ANY CHANGES TO THE FORECAST BEYOND SATURDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL COUNTIES THIS AFTERNOON AND TONIGHT.

WOLTERS
Hazardous weather outlook, May 12, 11:49 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1149 AM CDT THU MAY 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1149 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT ACROSS THE
AREA.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON WITH THE
BETTER CHANCES ALONG AND NORTH OF THE KANSAS TURNPIKE.  SOME OF THE
THUNDERSTORMS COULD BE SEVERE INTO THE EVENING WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT...HOWEVER ISOLATED TORNADOES COULD NOT
BE RULED OUT ESPECIALLY OVER THE NORTHERN COUNTIES. ALSO...SOME OF
THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL GIVING THE
POTENTIAL FOR FLASH FLOODING. THE SEVERE THREAT SHOULD DIMINISH SOME
OVERNIGHT BUT THEN THE CONCERN WILL SHIFT TO HEAVY RAINFALL AND
FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING FRIDAY MORNING ACROSS THE
AREA. FLOODING WILL STILL BE A HAZARD. RAINFALL AMOUNTS OF 2 TO 3
INCHES WILL BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. HIGH RAINFALL
TOTALS ACROSS NEBRASKA AND NORTHERN KANSAS COULD ALSO CAUSE SOME
RIVER FLOODING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS ON FRIDAY
AND SATURDAY. RAINFALL SHOULD BE ENDING ACROSS PARTS OF NORTHCENTRAL
KANSAS BY FRIDAY EVENING AND OVER THE REST OF THE AREA FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 12, 1:35 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
135 PM CDT THU MAY 12 2005

KSZ008-009-020>022-034>037-130200-
CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
JUNCTION CITY AND MANHATTAN
135 PM CDT THU MAY 12 2005

SEVERE THUNDERSTORM WATCH NUMBER 258 IS IN EFFECT UNTIL
900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            CLOUD
CLAY                  RILEY                 OTTAWA
GEARY                 DICKINSON             MORRIS

SOME CITIES IN THE WATCH ARE...

ABILENE               JUNCTION CITY         MANHATTAN
CLAY CENTER           CONCORDIA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 12, 1:55 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
155 PM CDT THU MAY 12 2005

KSZ010>012-023-024-026-038>040-054-055-130200-
BROWN-DOUGLAS-JACKSON-JEFFERSON-LYON-MARSHALL-NEMAHA-OSAGE-
POTTAWATOMIE-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...LAWRENCE...
MARYSVILLE AND TOPEKA
155 PM CDT THU MAY 12 2005

TORNADO WATCH NUMBER 259 IS IN EFFECT UNTIL 900 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

NEMAHA                MARSHALL              BROWN
JACKSON               POTTAWATOMIE          JEFFERSON
SHAWNEE               WABAUNSEE             DOUGLAS
OSAGE                 LYON

SOME CITIES IN THE WATCH ARE...

EMPORIA               LAWRENCE              TOPEKA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:11 PM CDTSevere Thunderstorm WarningTOPMarshall18 min
May 12, 2:05 PM CDTSevere Thunderstorm WarningTOPMarshall40 min
May 12, 2:56 PM CDTSevere Thunderstorm WarningTOPDickinson52 min
May 12, 3:19 PM CDTSevere Thunderstorm WarningTOPGeary42 min
May 12, 3:22 PM CDTFlash Flood WarningTOPMarshall3 hr
May 12, 3:45 PM CDTSevere Thunderstorm WarningTOPRiley45 min
May 12, 3:49 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris41 min
May 12, 3:50 PM CDTSevere Thunderstorm WarningTOPNemaha25 min
May 12, 4:14 PM CDTSevere Thunderstorm WarningTOPNemaha61 min
May 12, 4:34 PM CDTFlash Flood WarningTOPNemaha3 hr
May 12, 4:49 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee26 min
May 12, 4:50 PM CDTFlash Flood WarningTOPPottawatomie3 hr
May 12, 5:40 PM CDTFlash Flood WarningTOPMorris3 hr
May 12, 5:49 PM CDTSevere Thunderstorm WarningTOPBrown29 min
May 12, 6:10 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee40 min
May 12, 6:25 PM CDTSevere Thunderstorm WarningTOPDouglas50 min
May 12, 6:36 PM CDTSevere Thunderstorm WarningTOPJefferson27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.